Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 89, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2001, 3:43 PM CDT for DeSoto County, Marshall County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 20, 2001, 3:43 PM CDT (20:43 UTC)
- Expired
- May 20, 2001, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties DeSoto County, MS, Marshall County, MS
The radar
The Memphis radar (KNQA), 51 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 202043
SVRMEM
MSC033-093-202130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT SUN MAY 20 2001
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DESOTO COUNTY IN NORTHWEST MISSISSIPPI
MARSHALL COUNTY IN NORTHWEST MISSISSIPPI
* UNTIL 430 PM CDT.
* AT 340 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM JUST
WEST OF LEWISBURG...MOVING NORTHEAST AT 25 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 430 PM CDT INCLUDE...
LEWISBURG...
OLIVE BRANCH...
BYHALIA...
RED BANKS...
MT PLEASANT...SLAYDEN...
.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.
LAT...LON 3498 8995 3476 8989 3479 8958 3492 8935
3502 8956What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 PM CDT, 23 minutes earlier.
Area forecast discussion, May 20, 3:20 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 320 PM CDT SUN MAY 20 2001 AT THE SURFACE...LOW OVR OK WILL DEVELOP AND MOVE OVR TO S. IL MONDAY MORNING. A LOW LEVEL JET OF AROUND 50KTS WILL MOVE OVR THE MS RIVER AREA TONIGHT. MOISTURE HAS INCREASED TODAY AND LIFTED INDEXES WILL RISE TO -2 TO -4 ACCORDING THE ETA AND NR -6 W/ THE AVN. ETA BEING THE SLOWEST W/ THE COLD FRONT...WHICH APPEARS TO MATCH UP MORE W/ SPC RISK AREA FOR TOMORROW. SURFACE FRONT SHOULD MOVE INTO THE AREA MID-DAY TOMORROW AND CLEAR THE FA BY EARLY TUESDAY MORNING. AVN HAS BEEN THE FASTER MODEL W/ THE FRONT BUT NOW MERGING CLOSER W/ THE OTHERS. WILL GO CLOSER W/ THE ETA SOLUTION. FURTHER ALOFT...A SHORTWAVE WILL BE OVR THE FA OVERNIGHT AND BE OUT OF THE AREA TOMORROW MORNING. EXPECT ANOTHER ROUND OF STORMS TO MOVE INTO THE AREA AROUND 6Z TONIGHT. BEHIND THE FRONT EXPECT MUCH COOLER TEMPERATURES. LOOKING AT X-SECTIONS...DECENT AMOUNT OF LOW LEVEL MOISTURE TO PRODUCE PARTLY TO MOSTLY CLOUDY CONDITIONS FOR THE EXTENDED PERIODS...ESPECIALLY ON WEDNESDAY. FOR TEMPS...NGM BEING THE WARMEST AFTER 1ST PERIOD AND MAV/EXTENDED GUIDANCE NUMBERS VERY SIMILAR..BUT MAV BEING THE COLDEST. WILL BE LOWER THAN THE NGM AND A FEW DEGREES WARMER THAN THE MAV NUMBERS. NGM AGAIN BEING THE OUTLIERS W/ POPS IN 4TH PERIOD...MAV/ETA DRY. WILL GO ALONG WITH THAT. BUT DO EXPECT SHRA ACTIVITY TO HANG AROUND AFTER THE FRONT MOVES THROUGH IN THE 3RD PERIOD...AS SUGGESTED BY AVN/ETA. PRELIM NUMBERS...STILL SUBJECT TO CHANGE ON POPS. MEM TB 066/086/068/072 03661 MKL TB 062/084/066/071 02661 JBR TB 064/084/065/070 03761 TUP TB 063/086/067/074 01s661 .MEG...NONE.
In the hours before
Special weather statement, May 20, 12:15 PM CDT, 3 hours 28 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-202300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1215 PM CDT SUN MAY 20 2001 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT SUNDAY NIGHT ACROSS A SMALL PORTION OF EAST ARKANSAS. THE AREA IS ALONG AND WEST OF A JONESBORO TO FORREST CITY TO MARVELL LINE. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT SUNDAY NIGHT ACROSS THE REMAINDER OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND NORTHWEST MISSISSIPPI. THE SLIGHT RISK AREA IS WEST OF A LINE FROM PARIS TENNESSEE...TO BOLIVAR...TO OXFORD...TO NEAR GRENADA MISSISSIPPI. THIS INCLUDES THE CITIES OF JACKSON...MEMPHIS...DYERSBURG...BLYTHEVILLE...CLARKSDALE AND HELENA. A WEAK WARM FRONT WAS LOCATED ACROSS WEST TENNESSEE AND EAST ARKANSAS THIS AFTERNOON. THE WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...BRINGING MOISTURE BACK TO THE AREA. LOW PRESSURE OVER OKLAHOMA WILL MOVE INTO ILLINOIS BY MONDAY MORNING...WITH A COLD FRONT INTO EAST ARKANSAS. SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA THIS AFTERNOON...BUT ADDITIONAL THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE FRONT THIS EVENING...AND MOVE INTO THE AREA OVERNIGHT. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE DURING THE EVENING AND OVERNIGHT HOURS. DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREATS WITH THESE STORMS...BUT THERE IS THE POTENTIAL FOR ISOLATED TORNADOES. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE AFTER 8 PM TONIGHT. DUE TO THE SLOW MOVEMENT OF THE COLD FRONT OVERNIGHT...THERE IS THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER OVER PORTIONS OF THE MID- SOUTH ON MONDAY. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING AND OVERNIGHT. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:56 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 49 min |
| May 20, 3:11 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 49 min |
| May 20, 3:21 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 39 min |
| May 20, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 49 min |
| May 20, 4:01 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun | 44 min |
| May 20, 4:08 PM CDT | Severe Thunderstorm Warning | MEG | Tate | 37 min |
| May 20, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 29 min |
| May 20, 4:44 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 46 min |
| May 20, 4:54 PM CDT | Severe Thunderstorm Warning | MEG | Union | 51 min |
| May 20, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 46 min |
| May 20, 6:05 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 25 min |
| May 20, 6:28 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 47 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.